Dangers of PABA

PABA is an acronym for para-aminobenzoic acid, made popular as the active ingredient in early sunscreen formulations. PABA is a naturally occurring substance that is sometimes referred to as vitamin Bx, but is not, according to the National Institutes of Health, a true vitamin. In oral form, PABA is known as potassium para-aminobenzoate and is used to treat a variety of skin and digestive problems. In recent decades, thorough research of PABA has returned dangerous results.

Skin Reactions

Because of its success at blocking out the sun’s dangerous ultraviolet rays, early sunscreens used PABA. The Nutritional Supplements Health Guide reports that about 1 to 2 percent of people who used sunscreen containing PABA were developing spots, burning, itching and other allergic reactions. Biochemist, Loren Pickart, PhD, reports that PABA can cause cellular damage that leads to cancer. It is now suggested to use sunscreens that identify their ingredients to be “PABA free.”

Respiratory Problems

The Physician’s Desktop Reference (PDR) reports that PABA has been used in oral form to treat the muscle disease dermatomyositis, female infertility, scleroderma (a condition that causes skin to harden), vitilago (a disease that causes the skin to lose pigment in patches) and other health problems. For some of these conditions, PABA is believed to work by blocking the formation of excess collagen. However, the PDR warns that PABA can have adverse respiratory complications. It is known to cause breathing problems and tightness in the chest and throat.

Liver Toxicity

In 1991, the journal Digestive Disease and Sciences reported that a man taking oral PABA for an erectile problem presented with a high fever, weakness, muscle pain and liver toxicity. Once the PABA was discontinued, his fever returned to normal, pain subsided and liver enzymes improved. Since this report, studies have shown that although rare, PABA can produce abnormal liver function tests. In 2008 researchers at McGill University in Montreal, Canada linked oral PABA to six cases of liver toxicity. Their findings prompted them to call for an immediate discontinuation of its use.